EconPapers    
Economics at your fingertips  
 

The scope trials: Variation in sensitivity to scope and WTP with directionally bounded utility functions

Edoh Y. Amiran and Daniel A. Hagen

Journal of Environmental Economics and Management, 2010, vol. 59, issue 3, 293-301

Abstract: Sensitivity to scope refers to the property that willingness to pay for an environmental amenity is an increasing function of the scope of the amenity. Measurements of the degree of sensitivity to scope are commonly proposed as a test for the reliability of contingent valuation studies. We evaluate the traditional scope test using neoclassical utility functions that are directionally bounded. We provide a formal definition of sensitivity to scope, and show that directionally bounded utility functions can produce arbitrarily small degrees of sensitivity to scope. We conclude that a failure to satisfy existing scope tests should not be used as a prima facie basis for rejecting contingent valuation studies. This does not imply that small degrees of sensitivity to scope should always be viewed as acceptable. Rather, the results of scope tests should be considered more carefully, with attention given to the substitutability of market and non-market goods.

Keywords: Willingness; to; pay; Sensitivity; to; scope; Contingent; valuation; Consumer; utility; Substitution (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095-0696(10)00020-3
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:59:y:2010:i:3:p:293-301

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:59:y:2010:i:3:p:293-301